Florida, 2021

Funnel Cloud in Florida, June 1, 2021

June 1, 2021 · NWS MFL · 1 event in 1 county or zone

Deep easterly flow allowed for ample moisture to advect into South Florida. This moisture, combined with an upper level low centered over the northern Bahamas resulted in scattered showers and thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Deep easterly flow allowed for ample moisture to advect into South Florida. This moisture, combined with an upper level low centered over the northern Bahamas resulted in scattered showers and thunderstorms to develop. A strong storm that moved over Palm Beach County produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 1, 2:31 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 1, 2:31 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Miami FL
331 PM EDT Tue Jun 1 2021

.SHORT TERM(Today through Wednesday)...

Low pressure remains aloft to the east of South Florida near the
Bahamas. At the surface, Atlantic high pressure will keep a steady
easterly flow pattern over the region through the short term
forecast period. The moist pattern continues though the pocket of
colder air aloft has moderated a bit. Overall, the moist and
stormy pattern appears to be the main story with some moderation
at times with the sea breeze circulation enhancing convection
inland and west in the afternoons with the Atlantic being the
focus during the overnights and mornings. Cloud cover will keep
temperatures from reaching into the 90s except for some isolated
spots in Southwest Florida during the afternoons. Overnight
temperatures will remain in the 70s along the coasts including
most of the east coast metro areas. Overall, a summerlike pattern
has taken hold over South Florida aided by some extra moisture and
cooler air aloft. Some strong storms cannot be ruled out each
afternoon, mainly around boundary interactions and collisions,
with a focus over Southwest Florida due to the easterly flow
pattern.

.LONG TERM...
Thursday through Friday night...

A upper level trough will gradually weaken with a weak surface
high to the northeast. This will allow for east to southeasterly
winds through the extended. Moisture will remain in place across
the area with showers and thunderstorms possible each day. Given
the steering flow the greatest coverage each afternoon will be
over Gulf Coast and inland northern portions of the area and Lake
Okeechobee. Locally heavy rainfall and lightning strikes will be
the main impacts with these showers and storms. Temperatures
should be at or slightly below normal given decent cloud cover and
rain chances throughout the rest of the week.

This Weekend into Early Next Week...

The surface high pressure will begin to strengthen and easterly winds
will begin to increase across the region. Decent moisture will still
remain across the region but with showers and thunderstorms more
diurnally driven. Showers over the local waters and east coast in
the morning, before a sea breeze pattern develops in the afternoon.
Showers and thunderstorms will continue with potentially a slight
drop in overall coverage. Gusty wind and heavy rainfall will be
possible in any of the stronger storms. As we move into Monday
models bring a slot of drier air at least in the mid-levels which
may help lower rain chances early next week, but we will see how
things evolve. High temperatures each afternoon will be near average
in the upper 80s to low 90s

&&

.AVIATION(18Z TAFS)...
Easterly flow as the unsettled pattern continues. Gulf sea breeze
has developed, turning APF out of the west. Convection will spread
westward through the afternoon as the Atlantic sea breeze
advances inland. Terminals directly impacted by convection could
experience sub-VFR. Short-fused AMDs likely today. Convection
over land should diminish after sunset, though activity will
likely refocus over the Atlantic overnight for a similar pattern
on Wednesday.

&&

.MARINE...
Scattered to numerous shower/thunderstorm activity through the
weekend. East/southeast flow may increase to near cautionary
levels by the middle of the week. While seas are forecast to
remain below advisory levels, winds and seas may be locally
enhanced near any storms. Waterspouts are possible across all
local waters in this environment.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            76  87  76  86 /  50  70  60  60
West Kendall     74  87  75  87 /  50  70  60  60
Opa-Locka        76  87  76  86 /  50  70  60  60
Homestead        75  86  76  85 /  50  60  60  60
Fort Lauderdale  76  85  76  85 /  50  70  60  60
N Ft Lauderdale  75  86  75  85 /  50  70  60  60
Pembroke Pines   76  87  76  86 /  50  70  60  60
West Palm Beach  74  86  75  85 /  50  70  50  60
Boca Raton       75  85  75  85 /  50  70  60  60
Naples           71  89  72  88 /  30  80  40  60

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

Tonight/Wednesday and Aviation/Marine...RAG
Wednesday Night through Tuesday...Kelly

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Jun 1, 11:07 AM EST, 3 hours 26 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1207 PM EDT Tue Jun 1 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
020415-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1207 PM EDT Tue Jun 1 2021

...Scattered Thunderstorms Mainly over Southwest Florida...
...Atlantic Beaches: Elevated Rip Current Risk...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms: Scattered thunderstorms will be possible today, mainly
over Southwest Florida. The primary hazards will be frequent
lightning and localized flooding. Small hail cannot be ruled out with
the strongest storms.

Rip Currents: Easterly flow will allow for an elevated rip current
conditions today across the Atlantic beaches.

Waterspouts: Waterspouts are possible across all local waters.

Wind: Wind gusts in excess of 40 mph are possible over the western
half of South Florida.

Visibility: Smoke from ongoing wildfires over interior Palm Beach
County, interior Miami-Dade County, and interior Collier County could
affect visibility across portions of the region today.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorm chances will continue through the work week. Some of
the thunderstorms could produce strong wind gusts and localized
flooding.

The threat of rip currents will increase for the middle of the week
along the east coast beaches of South Florida as easterly winds
continue over the Atlantic waters.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however,
individual spotters are encouraged to report high winds, flooding,
and hail to the National Weather Service Forecast Office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Jun 1, 1:43 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Miami FL
243 PM EDT Tue Jun 1 2021

FLZ069-070-075-011930-
Coastal Collier County FL-Inland Collier County FL-
Mainland Monroe FL-
243 PM EDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLLIER COUNTY
UNTIL 330 PM EDT...

* At 243 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Carnestown, or near Everglades
  City, moving southwest at 10 mph.

* Small hail, funnel clouds, and winds in excess of 45 mph possible
  with this storm.

* Locations impacted include...
  Chokoloskee, Everglades City, Plantation Island, Carnestown,
  Copeland, Cape Romano Aquatic Preserve and Jerome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2602 8132 2582 8117 2573 8134 2573 8135
      2575 8141 2579 8144 2577 8153 2590 8161
TIME...MOT...LOC 1843Z 058DEG 9KT 2590 8134

CWC

The radar

The Miami radar (KAMX), 120 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Palm Beach

When
June 1, 2:33 PM EST
Where
Palm Beach County, 4.88 mi W of Loxahatchee
Reported by
Public
Coordinates
26.686, -80.429

A member of the public shared a photo of a funnel cloud from a strong thunderstorm that formed west of Lion Country Safari and south of US 98.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960029.